A 55-year-old woman, admitted in a local hospital following a car accident, found herself in a worsening condition when her tongue turned black and hairy.

After involving in an accident, the woman developed a wound infection, and the doctors prescribed her with antibiotics. But after a week, she noticed a strange condition on her tongue.

2

Apart from having bad taste in her mouth and feeling nauseous, she noticed the upper surface of her tongues had turned black.

Not only that, but her tongue also looked hairy.

She went to the hospital where she was diagnosed with a black hairy tongue by her doctors. This infection is also known as a lingua villosa nigra.

According to a study published in the New English Journal of Medicine (NEJM), Dr. Yasir Hamad and Dr. David Warren wrote:

“Black hairy tongue is a benign condition.”

“The condition can be associated with multiple factors, including poor oral hygiene, the use of tobacco or irritating mouthwashes, and… antibiotic agents.”

“Black hairy tongue is usually reversible and has no long-term sequelae as long as the precipitating agent is discontinued, and the patient practices good oral hygiene.”

The medics revealed that the black hairy tongue infection in the unidentified woman resulted from her previous treatment with minocycline.

Dr. Yasir Hamad, who’s also an assistant professor at Washington University School of Medicine in St. Louis, Missouri, said that he had read about the infection. But he hadn’t seen it in real life.

3

Hamad told BuzzFeed News:

“When I went and saw her, it was a classic, textbook case of black hairy tongue.”

David Warren told Gizmodo that though the patients diagnosed with this infection appear to grow hair on their tongues, the ‘hairs’ are just small filiform papillae.

Warren said:

“If you look at the surface of tongue closely you will see it looks like sandpaper. The filiform papillae are what form the rough surface.”

“They are covered with keratin, which is the same protein as in your skin. Normally, this outer layer of the papillae is being continuously rubbed off when we eat.”

4

He added:

“In hairy tongue, for various reasons, that layer grows faster that can be rubbed off, so the papillae become longer. Changes in the types of bacteria that normally live in the mouth can cause the pigment to develop.”

Black hairy tongue infection is harmless and reversible, and when a person suffers from this condition, their tongue will appear brownish or yellowish.

The condition is a side effect of certain medications such as antibiotics. However, it can also be caused by poor oral hygiene, smoking, chemotherapies, or poor diet.

In the case of this 55-year-old woman, the condition was an effect of minocycline, a tetracycline-class antibiotic that’s used to treat acne. Though the drug is relatively well tolerated, it can result in serious side effects if taken for a prolonged period.

Hamad said:

“It can cause discoloration of the eyes, and we don’t give it to kids because it can permanently stain the teeth.”

Prevalent black hairy tongue treatments include a withdrawal of the medication and the agent causing it and practicing good oral hygiene.

So, if you notice your tongue turning black or brown, don’t panic. Just go to your dentist or doctor for a checkup.